Dr Jennifer Grant October 25 2017
My sister has been getting tanning injections - aside from the fact that I think she looks ridiculous, I'm curious to know if they are safe or not. She's basically addicted to them and looks totally 'tangoed' now. I'm older than her so she'll listen to me, but I want to have my facts straight about any risks?Answer: Melanotan II is the synthetic hormone generally used in tanning injections. This involves self-administering the drug by injecting it under the skin. It is designed to stimulate the pigment cells (melanin) under your skin upon exposure to sun or a sun-bed, and thereby give you that tangoed look!
The use of any unregulated drug brings quality, safety and efficacy into question. Regulated drugs have to undergo strict clinical trials with rigorous protocols in order to determine their efficacy, safety and appropriate dosage.In spite of these safety nets, there are still regulated drugs that get pulled from the market due to unforeseen adverse events. This is known as post market surveillance and is compulsory for all regulated drugs.
Tanning injections are unregulated and, therefore, have the potential to be very dangerous. There are a number of published case reports in the medical literature describing melanomas (the most dangerous form of skin cancer) emerging from existing or newly developed moles either during or shortly after the use of melanotan II.Other reported adverse drug reactions include acute allergic reactions, dizziness and acne.
There is no way of knowing the pharmaceutical property of the drug in the bottle or if it may interact with other medicines.I think you are wise to warn your sister and in my opinion the risks come at too high a cost for short-term vanity!